Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 72, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 9, 2001, 3:21 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 9, 2001, 3:21 PM CDT (20:21 UTC)
- Expired
- Oct 9, 2001, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Beckham County, OK, Roger Mills County, OK
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
756 WFUS54 KOUN 092023 TOROKC OKC009-129-092045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 321 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHERN BECKHAM COUNTY SOUTHEAST ROGER MILLS COUNTY * UNTIL 345 PM CDT * AT 321 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A TORNADO 1 MILE EAST OF BERLIN... OR 9 MILES NORTHWEST OF ELK CITY...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS RAPIDLY INTENSIFYING NEAR MAYFIELD IN BECKHAM COUNTY. * LOCATIONS IN THE WARNING INCLUDE ELK CITY AND HAMMON TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3552 9965 3535 9954 3541 9936 3565 9938 33/DLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 11:20 AM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Oct 9, 11:20 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK ISSUED BY NATIONAL WEATHER SERVICE TULSA OK 1120 AM CDT TUE OCT 9 2001 UPDATING ZONES TO REFLECT CURRENT PRECIP TRENDS. A COMPLEX OF SHOWERS AND THUNDERSTORMS CURRENTLY CROSSING THE RED RIVER INTO SOUTHWEST OKLAHOMA. ADDITIONAL CONVECTION INCREASING ACROSS WEST CENTRAL OKLAHOMA. WE ARE INCREASING RAIN CHANCES ACROSS ROUGHLY THE SOUTHERN HALF OF THE FA. THE EXCEPTION BEING THE WESTERN NORTH TEXAS COUNTIES...WHERE MAIN COMPLEX OF SHOWERS AND STORMS ARE EXITING. GOING TEMPERATURE AND WIND FORECAST LOOKS ON TRACK. FCSTID = SP/TL .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 9, 12:44 PM CDT, 2 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK ISSUED BY NATIONAL WEATHER SERVICE TULSA OK 1244 PM CDT TUE OCT 9 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS PORTIONS OF WESTERN OKLAHOMA. THIS MODERATE RISK AREA IS GENERALLY WEST AND NORTH OF A LINE EXTENDING FROM WAKITA...TO ANADARKO TO ALTUS TO HOLLIS. SURROUNDING THE MODERATE RISK AREA THERE IS A SLIGHT RISK...WHICH INCLUDES THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WIND GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE ATMOSPHERE WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON OVER CENTRAL AND SOUTHEAST OKLAHOMA. THESE THUNDERSTORMS ARE ELEVATED IN NATURE AND HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS WILL MOVE OUT OF THE AREA EARLY THIS AFTERNOON. ISOLATED THUNDERSTORM DEVELOPMENT HAS ALREADY OCCURRED IN CENTRAL PORTIONS OF THE TEXAS PANHANDLE EARLY THIS AFTERNOON. THESE STORMS WILL INTENSIFY AND MOVE INTO WESTERN OKLAHOMA DURING THE AFTERNOON HOURS. ADDITIONAL THUNDERSTORMS WILL RAPIDLY DEVELOP FROM SOUTHWEST KANSAS SOUTHWARD INTO THE TEXAS PANHANDLE LATER THIS AFTERNOON...AND EXPAND INTO WESTERN OKLAHOMA. ALL THE THUNDERSTORM ACTIVITY WILL BE IN ASSOCIATION WITH A DRYLINE THAT WILL SURGE EASTWARD DURING THE AFTERNOON TO NEAR THE OKLAHOMA TEXAS BORDER. VERY STRONG WIND SHEAR AND STRONG INSTABILITY WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR WIDESPREAD ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SUPERCELL THUNDERSTORMS. STRONGLY VEERING LOW LEVEL WINDS...COMBINED WITH A FAVORABLE THERMODYNAMIC PROFILES SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS...ESPECIALLY THOSE IN THE MODERATE RISK AREA...SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. SPOTTER ACTIVATION IS LIKELY BY EARLY THIS EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND DURING THE EVENING HOURS ACROSS THE REMAINDER OF OKLAHOMA. MANNING/LINDLEY
Local storm report, Oct 9, 2:28 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 5 NW ERICK OK 1.75 INCH HAIL
10/09/01 BECKHAM AMATEUR RADIO REPORT
JLocal storm report, Oct 9, 2:56 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM 5 WNW SAYRE OK TORNADO
10/09/01 BECKHAM AMATEUR RADIO REPORT.
0247 PM 5 SE SWEETWATER OK TORNADO
10/09/01 BECKHAM SHERIFFS OFFICE REPORT.
JLocal storm report, Oct 9, 3:20 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT TUE OCT 09 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1/2 E BERLIN OK TORNADO
10/09/01 ROGER MILLS BECKHAM CO EMERGENCY
MANAGER REPORT.
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:50 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 55 min |
| Oct 9, 2:37 PM CDT | Tornado Warning | OUN | Beckham | 23 min |
| Oct 9, 2:58 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Oct 9, 3:41 PM CDT | Tornado Warning | OUN | Custer | 34 min |
| Oct 9, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 46 min |
| Oct 9, 3:58 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| Oct 9, 4:06 PM CDT | Tornado Warning | OUN | Roger Mills | 39 min |
| Oct 9, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| Oct 9, 4:38 PM CDT | Tornado Warning | OUN | Custer, Washita | 52 min |
| Oct 9, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Oct 9, 4:49 PM CDT | Tornado Warning | OUN | Kiowa | 41 min |
| Oct 9, 5:24 PM CDT | Tornado Warning | OUN | Custer | 51 min |
| Oct 9, 5:25 PM CDT | Tornado Warning | OUN | Kiowa, Washita | 50 min |
| Oct 9, 5:55 PM CDT | Tornado Warning | OUN | Blaine, Caddo | 50 min |
| Oct 9, 6:13 PM CDT | Tornado Warning | OUN | Washita | 32 min |
| Oct 9, 6:43 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.